Connecticut, 2009

Damaging Winds in Connecticut, July 27, 2009

July 27, 2009 · NWS BOX · 5 events in 1 county or zone

A weak cold front moved through Southern New England, coupling with a warm, tropical airmass to produce showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$76,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak cold front moved through Southern New England, coupling with a warm, tropical airmass to produce showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 27, 3:13 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 27, 3:13 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT MON JUL 27 2009

.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH FRIDAY.  WHILE
THERE WILL BE EXTENDED PERIODS OF DRY WEATHER...A FEW ROUNDS OF SCATTERED
SHOWERS/THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY WEDNESDAY NIGHT.
HIGH PRESSURE MAY BRING DRY AND A LESS HUMID AIRMASS INTO THE REGION
THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOTING SOME SHOWERS/TSTMS DEVELOPING ACROSS THE MID HUDSON VALLEY.
WITH MAIN FLOW FROM THE SW...EXPECT THOSE TO REMAIN N/W OF THE
REGION AT THIS POINT. HOWEVER...COULD SEE SOME DEVELOPMENT NEAR THE
BERKSHIRES WITH SOME LIFT NEAR THE HILLY TERRAIN. SEE A WEAK SURFACE
TROUGH ACROSS HUDSON VALLEY ON SPC MESOANALYSIS THAT COULD BE A
FOCUS OF SCATTERED CONVECTION.

SPC MESOANALYSIS IS STILL SHOWING MORE FAVORABLE CONDITIONS ACROSS N
CT/RI/SE MA WITH ML CAPES INCREASING TO OVER 1000 J/KG ON LATEST
ANALYSIS. 12Z NAM WANTS TO FOCUS SCATTERED ACTIVITY ACROSS INTERIOR
IN ASSOCIATION WITH APPROACHING SHORT WAVE. OTHER MODELS INCLUDING
CANADIAN SHOW MORE OF A FOCUS OVER RI/SE MA AS UPSTREAM ACTIVITY
FORMS OVER MID ATLANTIC COAST AND HEADS NE. HAVE SOME PREFERENCE FOR
LATTER AS LATEST SPC MESOANALYSIS GRAPHICS SHOW LESS FAVORABLE
CONDITIONS AHEAD OF SHORT WAVE. NONETHELESS WILL MAINTAIN CHANCE
POPS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON.

MAIN HAZARDS INCLUDE HEAVY RAINFALL DUE TO HIGH PRECIPITABLE WATER
VALUES WITH POTENTIAL FOR ISOLATED WIND DAMAGE IN STRONGER CORES.

SURF ZONE FORECAST...UPDATED TO REFLECT MODERATE RISK OF RIP CURRENTS
ALONG S COASTAL BEACHES. EARLIER WAVEWATCH GUIDANCE WAS UNDERDONE
WITH SE 1-2 FT SWELLS...WHEN IN REALITY OFFSHORE BUOYS INDICATING S
3-4 FT SWELLS. THESE HIGHER SWELLS WILL PERSIST THROUGH AT LEAST THIS
EVENING. ALSO HAVE POSSIBILITY OF MODERATE RISK ALONG E COASTAL MA
FROM PERSISTENT E/SE SWELLS...ESPECIALLY N OF CAPE ANN...BUT
CONFIDENCE IS LOW GIVEN HEIGHTS OF AROUND 1 FT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE FOCUS FOR SHOWERS/THUNDERSTORMS DURING THE EVENING SHOULD
GRADUALLY PUSH TOWARD THE SOUTHERN HALF OF MA...NORTHEAST CT AND RI.
THE BULK OF THE ACTION SHOULD BE OVER BY LATE EVENING. AREAS OF
FOG...PERHAPS LOCALLY DENSE WILL AFFECT OUR REGION WITH LOTS OF LOW
LEVEL MOISTURE.

TEMPERATURES WERE A BLEND OF THE MAV AND MET GUIDANCE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

TUESDAY NIGHT...
IT LOOKS TO GENERALLY BE A DRY AND HUMID NIGHT ACROSS SOUTHERN NEW
ENGLAND.  HOWEVER...COOLING BOUNDARY LAYER SHOULD ALLOW FOR SOME LOW
CLOUDS TO DEVELOP ESPECIALLY ACROSS OUR SOUTHERN ZONES.  THERE ALSO
COULD BE SOME PATCHY FOG...ESPECIALLY ON THE SOUTH COAST WHERE IT
MIGHT BE LOCALLY DENSE.  LOW TEMPERATURES SHOULD ONLY FALL INTO THE
UPPER 60S TO LOWER 70S.

WEDNESDAY...
THE STRONG JULY SUN ANGLE WILL ATTEMPT TO BURN OFF THE LOW CLOUDS.
IT MAY BE A SLOW PROCESS IF THE NAM IS CORRECT WITH MAINLY SOUTHERLY
WINDS...BUT PROBABLY WILL SEE AT LEAST SOME CLEARING.  AS FOR
PRECIPITATION CHANCES...WE MAY SEE A FEW SHOWERS AND THUNDERSTORMS
DEVELOP IN THE LATE AFTERNOON MAINLY ACROSS THE INTERIOR.
HOWEVER...MUCH OF THE BEST DYNAMICS ARE STILL TO OUR WEST SO
UNCERTAIN ON THE EXTENT OF THE AREAL COVERAGE.  THEREFORE...WILL GO
WITH JUST SOME CHANCE POPS ACROSS OUR INTERIOR ZONES BY LATE IN THE
AFTERNOON.  WENT A FEW DEGREES COOLER THAN GFS GUIDANCE AS CLOUDS
MAY BE STUBBORN FOR A WHILE...BUT STILL EXPECT HIGHS WELL UP INTO
THE 80S.

WEDNESDAY NIGHT...
MOST OF THE MODELS AGREE THAT THE MAIN SHORTWAVE WILL LIFT INTO
SOUTHERN NEW ENGLAND WEDNESDAY NIGHT.  THERE SHOULD BE ENOUGH LIFT
AND DYNAMICS TO BRING SHOWERS AND EMBEDDED THUNDERSTORMS TO THE
REGION.  WEAK MID LEVEL LAPSE RATES AND WITH THE EVENT OCCURRING AT
NIGHT WILL LIMIT THE SEVERE WEATHER POTENTIAL.  HOWEVER...BOTH THE
NAM/GFS SHOW PWAT VALUES IN EXCESS OF 2 INCHES WILL BRING THE THREAT
OF LOCALLY HEAVY RAINFALL.

THURSDAY AND FRIDAY...
THE MODELS ARE IN GENERAL AGREEMENT THAT A FRONTAL BOUNDARY WILL BE
IN THE VICINITY.  ALTHOUGH THE ENTIRE PERIOD WILL NOT BE A WASHOUT
AND TIMING IS UNCERTAIN...WILL CARRY CHANCE POPS FOR THE POTENTIAL
OF A ROUND OR TWO OF SCATTERED SHOWERS/THUNDERSTORMS OVER THIS TIME.

SATURDAY AND SUNDAY...
ITS A LONG WAY OFF AND THINGS CAN CERTAINLY CHANGE.  HOWEVER...AT
THIS TIME IT LOOKS LIKE A COLD FRONT WILL FINALLY PUSH TO THE SOUTH
OF OUR REGION AND ALLOW HIGH PRESSURE TO BUILD INTO THE REGION.
THIS WOULD RESULT IN MAINLY A DRY WEEKEND WITH COMFORTABLE HUMIDITY
LEVELS.

MONDAY...
THE LONG RANGE MODELS HAVE ANOTHER UPPER LEVEL DISTURBANCE
APPROACHING THE REGION.  LOW CONFIDENCE THIS FAR OUT BUT WILL INSERT
SOME LOW CHANCE POPS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
CONDITIONS REMAIN VARIABLE ACROSS THE ISLANDS MAINLY IN PATCHY IFR
CIGS. OTHERWISE MAINLY VFR EXPECTED. CIGS MAY LOWER TO MVFR DURING
THE AFTERNOON WITH DEVELOPING SCT SHOWERS/TSTMS. BEST SHOT APPEARS
TO BE S OF THE MASS PIKE...THOUGH WOULD NOT BE SURPRISED TO SEE
CONVECTION GOING ACROSS INLAND AREAS AS WELL WITH STALLED FRONT
ALLOWING FOR A WEAK TRIGGER.

TONIGHT...AIR MASS REMAINS HUMID ESPECIALLY S RI AND SE MA AND SEE
RISK OF PATCHY FOG REDEVELOPING THERE LOWERING VSBYS TO 1 TO 3 MI.
COULD ALSO SEE LEFTOVER SCT SHWRS/TSTMS MAINLY THROUGH MIDNIGHT.

OUTLOOK /TUESDAY NIGHT THROUGH SATURDAY/...

TUESDAY NIGHT THROUGH FRIDAY...
MVFR/IFR CONDITIONS MAY AFFECT SOME OF THE TERMINALS AT TIMES DURING
THE OVERNIGHT AND EARLY MORNING HOURS...ESPECIALLY ALONG THE SOUTH
COAST.  CONDITIONS SHOULD MAINLY BE VFR DURING THE AFTERNOON/EVENING
HOURS ALTHOUGH LOW CLOUDS MAY HANG TOUGH ALONG THE SOUTH COAST.  IN
ADDITION...A FEW ROUNDS OF SHOWERS/THUNDERSTORMS MAY BRING A COUPLE
PERIODS OF MVFR/IFR CONDITIONS ESPECIALLY WEDNESDAY NIGHT.

SATURDAY...
VFR LIKELY.

&&

.MARINE...
SEAS HAVE INCREASED TO 5 FT ON THE SOUTHERN OUTER WATERS. SOME GUSTS
TO 25 KT ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING. CONTINUED
WITH SMALL CRAFT FOR THE SOUTHERN OUTER WATERS AS WELL AS RI AND
BLOCK ISLAND SOUNDS. SEAS MAY BUILD UP TO 6 FT.

THE OTHER CONCERNS WILL BE FOR AREAS OF FOG...WHICH WILL BE LOCALLY
DENSE ESPECIALLY DURING THE EARLY MORNING HOURS. CONVECTION WILL
ALSO AFFECT PORTIONS OF THE WATERS THIS AFTERNOON AND TONIGHT.

OUTLOOK /TUESDAY NIGHT THROUGH SATURDAY/...

THE MAIN CONCERN OVER THE WATERS WILL BE THE POTENTIAL FOR AREAS OF
DENSE FOG...MAINLY DURING THE OVERNIGHT AND EARLY MORNING HOURS WITH
THE HIGH DEWPOINT AIR IN PLACE.  WNA MODEL IS PROBABLY OVERDONE WITH
THE SEAS AS THERE WILL BE AN INVERSION WITH SOUTHWEST WINDS.
HOWEVER...PERSISTENT SOUTHWEST TRAJECTORY WILL PROBABLY ALLOW FOR
TIMES OF MARGINAL 5 TO 6 FOOT SEAS ACROSS OUR SOUTHERN
OUTER-WATERS.  IN ADDITION...A FEW ROUNDS OF SCATTERED SHOWERS AND
EMBEDDED THUNDERSTORMS WILL AFFECT THE WATERS AT TIMES ESPECIALLY
WEDNESDAY NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT TUESDAY FOR ANZ235-237-
     254>256.

&&

SYNOPSIS...FRANK
NEAR TERM...EVT/JWD
SHORT TERM...BELK
LONG TERM...FRANK
AVIATION...FRANK/EVT
MARINE...FRANK/RLG
Hazardous weather outlook, Jul 27, 3:15 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
415 AM EDT MON JUL 27 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-280815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
415 AM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON
AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE. THE MAIN THREAT
WITH ANY SEVERE THUNDERSTORM WILL BE THE POTENTIAL FOR DAMAGING
STRAIGHT LINE WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.
IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE WITH
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REGION EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

ANZ230>237-250-251-254>256-280815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
415 AM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE. PATCHY DENSE FOG IS POSSIBLE
AT TIMES TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING. PATCHY
DENSE FOG IS ALSO POSSIBLE AT TIMES EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:19 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
219 PM EDT MON JUL 27 2009

MAZ002-NHZ011-271915-
CHESHIRE NH-WESTERN FRANKLIN MA-
219 PM EDT MON JUL 27 2009

AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 21 MILES WEST OF HINSDALE...OR ABOUT 14 MILES
NORTHEAST OF NORTH ADAMS...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... HINSDALE...CHESTERFIELD...
  WESTMORELAND...SWANZEY AND KEENE

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FIELD
Special weather statement, Jul 27, 1:26 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
226 PM EDT MON JUL 27 2009

MAZ002-008-009-271930-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
226 PM EDT MON JUL 27 2009

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 8 MILES NORTHWEST OF LEE...OR ABOUT 8 MILES
SOUTHWEST OF PITTSFIELD...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... MIDDLEFIELD...WORTHINGTON...
  CUMMINGTON...PLAINFIELD AND CHESTERFIELD

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. IN ADDITION
TO SMALL HAIL AND GUSTY WINDS...LOCALLY HEAVY DOWNPOURS AND CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY THIS STORM.

FIELD
Special weather statement, Jul 27, 2:04 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT MON JUL 27 2009

NHZ011-015-271930-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
304 PM EDT MON JUL 27 2009

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY HEAVY DOWNPOURS AND POSSIBLY SMALL
HAIL 4 MILES WEST OF MARLOW...OR ABOUT 9 MILES EAST OF BELLOWS
FALLS...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... MARLOW

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FIELD
Special weather statement, Jul 27, 2:38 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
338 PM EDT MON JUL 27 2009

CTZ002-272015-
HARTFORD CT-
338 PM EDT MON JUL 27 2009

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH HEAVY RAINS...FREQUENT
LIGHTNING...AND THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS
TO 30 MPH ABOUT 5 MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 30
MPH.

* SOME LOCATIONS AFFECTED INCLUDE... BURLINGTON...BRISTOL...CANTON...
  FARMINGTON...AVON...SIMSBURY AND WEST HARTFORD

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FIELD
Local storm report, Jul 27, 2:44 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     SWANZEY                 42.87N 72.28W
07/27/2009                   CHESHIRE           NH   AMATEUR RADIO

            EATON RD...MULTIPLE TREES DOWN.

&&

WDRAG
Special weather statement, Jul 27, 2:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT MON JUL 27 2009

NHZ011-015-272030-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
344 PM EDT MON JUL 27 2009

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL FROM 5 MILES NORTHWEST OF HILLSBOROUGH TO NEAR
STODDARD...SOUTHWARD TO THE SWANZEY...TROY AREA.  THE LINE OF STORMS
WAS MOVING TO THE EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... TROY...DUBLIN...WINDSOR...
  HANCOCK...ANTRIM...HILLSBOROUGH...BENNINGTON...PETERBOROUGH...
  JAFFREY...DEERING...GREENFIELD...FRANCESTOWN...WEARE...SHARON...
  LYNDEBOROUGH AND TEMPLE

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FIELD

The radar

The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 27, 3:25 PM EST
Where
Hartford County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.820, -72.900

Large limbs were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
July 27, 3:40 PM EST
Where
Hartford County, Avon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.800, -72.830

Trees on Avon Road were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
July 27, 3:45 PM EST to 3:46 PM EST
Where
Hartford County, 1.55 mi W of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
41.770, -72.750

Trees were downed by thunderstorm winds, including one that fell on a house on North Main Street.

Thunderstorm Wind, Hartford

When
July 27, 3:50 PM EST
Where
Hartford County, Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.820, -72.730

Trees on Mountain Road were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
July 27, 4:00 PM EST
Where
Hartford County, Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.850, -72.650

Trees were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188299, 188304, 188300, 188306, 188307.